Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 154, NWS Blacksburg, VA

July 14, 2014Carroll County, Pulaski County, Wythe County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 14, 2014, 6:48 PM EDT for Carroll County, Pulaski County, Wythe County, Virginia. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2014, 6:48 PM EDT (22:48 UTC)
Expired
Jul 14, 2014, 7:18 PM EDT
In force
30 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carroll County, VA, Pulaski County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 42 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 6:53 PM EDTTSTM WND DMGN Ivanhoe, VATREES DOWN NEAR THE NEW RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WUUS51 KRNK 142248
SVRRNK
VAC035-155-197-142345-
/O.NEW.KRNK.SV.W.0154.140714T2248Z-140714T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
648 PM EDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...
  NORTHWESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 745 PM EDT

* AT 647 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BYLLESBY...
  MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PULASKI...
  DUBLIN...
  ALLISONIA...
  PATTERSON...
  AND CLAYTOR LAKE STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR CLAYTOR LAKE...GET AWAY FROM THE WATER AND MOVE 
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER 
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3674 8099 3678 8102 3714 8072 3705 8056
      3704 8056 3704 8055 3703 8056 3697 8055
      3693 8064 3692 8062 3670 8094
TIME...MOT...LOC 2247Z 223DEG 24KT 3678 8093 

HAIL...<.75IN
WIND...60MPH

$$

DS
2 follow-up statements
587 
WWUS51 KRNK 142304
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT MON JUL 14 2014

VAC035-155-197-142345-
/O.CON.KRNK.SV.W.0154.000000T0000Z-140714T2345Z/
WYTHE VA-CARROLL VA-PULASKI VA-
704 PM EDT MON JUL 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR
EAST CENTRAL WYTHE...NORTHWESTERN CARROLL AND SOUTHERN PULASKI
COUNTIES...

AT 703 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PATTERSON... 
MOVING NORTHEAST AT 30 MPH. THIS STORM WAS STARTING TO SHOW SIGNS OF 
WEAKENING.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PULASKI...
DUBLIN...
ALLISONIA...
PATTERSON...
AND CLAYTOR LAKE STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR CLAYTOR LAKE...GET AWAY FROM THE WATER AND MOVE 
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER 
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3714 8072 3705 8056 3704 8056 3704 8055
      3703 8056 3697 8055 3693 8064 3692 8062
      3676 8085 3684 8097
TIME...MOT...LOC 2303Z 223DEG 24KT 3686 8084 

HAIL...<.75IN
WIND...60MPH

$$

DS
151 
WWUS51 KRNK 142318
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
718 PM EDT MON JUL 14 2014

VAC035-155-197-142328-
/O.CAN.KRNK.SV.W.0154.000000T0000Z-140714T2345Z/
WYTHE VA-CARROLL VA-PULASKI VA-
718 PM EDT MON JUL 14 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
EAST CENTRAL WYTHE...NORTHWESTERN CARROLL AND SOUTHERN PULASKI
COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3714 8072 3705 8056 3704 8056 3704 8055
      3703 8056 3697 8055 3693 8064 3692 8062
      3676 8085 3684 8097
TIME...MOT...LOC 2317Z 223DEG 24KT 3694 8075 

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:46 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 14, 3:46 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT MON JUL 14 2014

.SYNOPSIS...
A STRONG COLD FRONT STRETCHED FROM NORTHWESTERN OHIO TO TO THE
NEBRASKA-OKLAHOMA BORDER. THIS WILL FRONT WILL MOVE SLOWLY
SOUTHEAST...CROSSING THE MID ATLANTIC REGION ON TUESDAY AND
TUESDAY NIGHT. COOL HIGH PRESSURE FOLLOWS THE FRONT FOR WEDNESDAY
AND THURSDAY. ON FRIDAY AND SATURDAY A CHANCE OF PRECIPITATION
RETURNS TO THE AREA...AS LOW PRESSURE TRACKS FROM THE SOUTHERN
PLAINS INTO THE OHIO VALLEY.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 342 PM EDT MONDAY...

AN UPPER LEVEL LOW OVER THE GREAT LAKES WILL BECOME QUASI-
STATIONARY THIS AFTERNOON. THIS WILL SLOW THE COLD FRONT FROM
PROGRESSING EASTWARD TO MUCH TODAY AND TONIGHT. THERE IS A
SIGNIFICANT SHORT WAVE TRACKING ALONG THE FRONT THAT IS FORECASTED
TO MOVE ACROSS THE OHIO VALLEY THIS EVENING THEN TO NEW ENGLAND
OVERNIGHT. THIS WILL KEEP THE STRONGER DYNAMICS AND STORMS NORTH
OF THE AREA. WITH AMPLE HEATING AND MOISTURE...STRONG TO SEVERE
SCATTERED STORMS IN A PRE- FRONTAL ENVIRONMENT WILL TRACK EAST
ACROSS THE MOUNTAINS THIS AFTERNOON AND EVENING. SCATTERED
THUNDERSTORMS WILL BECOME NORTH TO SOUTH LINED SEGMENTS PRODUCING
STRAIGHT LINE WINDS. SPC HAS THE AREA IN A SLIGHT RISK WITH THE
MAIN THREAT BEING STRONG WINDS. HAIL IS POSSIBLE WITH ANY
STORM...HOWEVER THE WARM LAYER IS AROUND 9KFT THICK. CELLS MAY
ALSO ALIGN SW-NE AND WITH PWATS 1.60 INCHES TODAY...FLASH FLOODING
IS ALSO POSSIBLE. WE WILL CONTINUE TO WATCH THESE STORMS AS THEY
DEVELOP AND A SEVERE THUNDERSTORM WATCH IS HIGHLY LIKELY FOR THE
MOUNTAINS FOR THIS EVENING. WITH DRY CONDITIONS...FLASH FLOODING
WILL BE HANDLED WITH SHORT FUSED WARNINGS/ADVISORIES AND DEPENDENT
ON TRAINING CELLS AND RAINFALL RATES.

THE QUASI-STATIONARY UPPER LEVEL LOW AND ASSOCIATED COLD FRONT
WILL BEGIN TO MOVE EAST TONIGHT AND TUESDAY. IF YOU WERE ABLE TO
SEE RADAR IMAGES WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS THE OHIO-TENNESSEE VALLEYS THIS MORNING...THIS ACTIVITY
WILL BE OVER THE FORECAST AREA TUESDAY MORNING. THE HEAVIER
SHOWERS WILL BE OVER THE MOUNTAINS...THEN SHIFTS EAST AS THE COLD
FRONT MERGES WITH THE LEE TROUGH OVER THE PIEDMONT. A SHORT WAVE
IS EXPECTED TO TRACK ALONG THE FRONT FROM THE TENNESSEE VALLEY
TUESDAY MORNING AND ACROSS THE SOUTHERN APPALACHIANS THROUGH
TUESDAY AFTERNOON. THIS SHORT WAVE AND DEVELOPING SURFACE WAVE
OVER THE SOUTHEASTERN UNTIED STATES WILL LIKELY STALL THE FRONT
ACROSS THE FOOTHILLS BY THE AFTERNOON. CLOUD MAY BE THICK ENOUGH
TO LIMIT HEATING AND AFTERNOON CONVECTION BUT THE FRONT MAY GET
STUCK FARTHER WEST ACROSS THE MOUNTAINS TO AT LEAST HAVE STRONG
CONVECTION TO MOVE ACROSS THE PIEDMONT. SPC CURRENT HAS A SLIGHT
RISK EAST OF THE AREA AND INTO THE COAST PIEDMONT OF EASTERN
VIRGINIA AND NORTH CAROLINA. THIS SLIGHT RISK COULD BE SHIFTS
WEST. MORE TRANQUIL AND DRIER WEATHER WILL BEGIN TO EDGE INTO THE
WESTERN SLOPES OF SOUTHWEST VIRGINIA AND SOUTHEASTERN WEST
VIRGINIA LATE IN THE AFTERNOON.

MORNING RAIN AND CLOUDS WILL KEEP TUESDAY MOUNTAIN TEMPERATURES
COOLER THAN WHAT THEY HAVE BEEN THE PAST COUPLE OF DAYS. HIGH
TEMPERATURES ACROSS THE MOUNTAINS WILL RANGE IN THE MID TO UPPER
70S. DEPENDING ON THE CLOUDS COVER...TEMPERATURES IN THE EAST WILL
RANGE FROM THE LOWER TO MID 80S. SOUTHSIDE WILL BE THE AREA TO SEE
EARLY SUNSHINE AND LATE DAY STORMS. SOUTHSIDE TEMPERATURES MAY
REACH 90F.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 230 PM EDT MONDAY...

CLOSED LOW WILL BE SITUATED OVER THE ERN GREAT LAKES TUESDAY
EVENING WITH TROUGH AXIS EXTENDING SOUTHWARD INTO OHIO/KY/TN. MAIN
FRONTAL BOUNDARY IS GOING TO BE SITUATED OVER THE PIEDMONT AND
WITH SW FLOW ALOFT...WILL BE SLOWER MOVING. THEREFORE...HAVE KEPT
HIGHER POPS IN THE EAST THROUGH TUESDAY EVENING...WHILE SUBSIDENCE
STARTS TO DRY THINGS OUT WEST OF THE BLUE RIDGE.

SHOWERS SHOULD EXIT THE PIEDMONT BY MID MORNING WEDNESDAY WITH
SKIES BECOMING MOSTLY SUNNY. THE AIRMASS CHANGE COMMENCES AS
DEWPOINTS FALL INTO THE 50S. 8H TEMPS GO FROM +18-20C TODAY TO
+8-13C BY WEDNESDAY MORNING.

THERE WILL BE SOME GRADIENT AND MIXING TUE NIGHT-WED BUT WIND
SPEEDS ARE LOOKING NO MORE THAN 10 TO 15 MPH WITH GUSTS TO 30 MPH.

HIGH PRESSURE AT THE SFC SHOULD BE MOVING INTO THE WEST BY
WEDNESDAY EVENING. MEANWHILE...THE UPPER TROUGH REMAINS SITUATED
OVER THE CENTRAL APPALACHIANS AND WITH SOME UPPER SHORTWAVES
ROTATING ACROSS THE OHIO VALLEY INTO THE MID ATLANTIC EXPECT SCT-
BKN CU POSSIBLE IN THE MTNS WEDNESDAY AFTERNOON. HIGHS WILL RANGE
FROM THE LOWER 70S ACROSS THE HIGHER ELEVATIONS...TO LOWER 80S
SOUTHEAST.

5H TROUGH STARTS TO LIFT SLOWLY NORTHEAST INTO THURSDAY...THOUGH
SFC HIGH WILL STILL BE TO OUR NW AND HUMIDITY LEVELS WILL BE
STAYING LOWER THAN WHAT WE HAVE BEEN DEALING WITH.

THIS AIRMASS IS NOT LOOKING QUITE AS COOL AS THE ONE ALMOST 2
WEEKS AGO BUT LOWS WED NIGHT COULD REACH THE MID 40S OVER THE
VALLEYS IN THE WEST...WHILE MOST WILL BE IN THE 50S.

UNDER MOSTLY SUNNY SKIES THURSDAY HIGHS WILL BE EDGING UP INTO
THE MID TO UPPER 70S WEST TO MID 80S SOUTHEAST. THE NEXT STORM
SYSTEM WILL WORK OUT OF THE SOUTHERN PLAINS/LOWER MS VALLEY
SENDING CLOUDS OUR WAY THURSDAY NIGHT...BUT NOT EXPECT MUCH IN THE
WAY OF PRECIP UNTIL FRIDAY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 1230 PM EDT MONDAY...

THE PERIOD BEGINS WITH A SURFACE HIGH OVER NY AND A LOW PRESSURE
SYSTEM OFF THE NC/SC COAST. THIS WILL CREATE A WEDGE SCENARIO WITH
MOIST EASTERLY FLOW INTO THE WEEKEND. MEANWHILE A 5H TROF SLOWLY
DRIFTS FROM THE SOUTHERN PLAINS TO THE SE STATES THROUGH THE
WEEKEND. A SERIES OF DISTURBANCES WILL KEEP THE REGION UNSETTLED
THROUGH THE PERIOD. WITH THE EASTERLY FLOW...EXPECT SOME
OROGRAPHIC ENHANCEMENT OF PRECIPITATION ALONG THE BLUE RIDGE.
LITTLE TO NO THUNDER IS EXPECTED FRIDAY AND SATURDAY AS FORECAST
SOUNDINGS SHOW WEAK INSTABILITY UNTIL SUNDAY WHEN CAPES EVENTUALLY
INCREASE TO AROUND 500 J/KG.

WHILE 850MB TEMPS WILL BE INCREASING TO AROUND +15C BY THE END OF
THE WEEKEND...THE RAIN AND CLOUD COVER SHOULD CONTINUE TO HOLD
SURFACE TEMPS SEVERAL DEGREES BELOW NORMAL THROUGH SUNDAY BEFORE
REBOUNDING TO NEAR NORMAL ON MONDAY AS THE WEDGE BREAKS DOWN AND
WARM SOUTHERLY FLOW RETURNS.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
AS OF 720 AM EDT MONDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WERE JUST WEST OF KBLF EARLY
THIS AFTERNOON AND WERE EXPECTED TO IMPACT BLF/LWB FROM 18Z/1P-
00Z8P TONIGHT. THESE STORMS ARE EXPECTED TO BECOME MORE NUMEROUS
THROUGH THE AFTERNOON WITH HEAVY DOWNPOURS AND STRAIGHT LINE
WINDS. SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY TO REACH THE
BLUE RIDGE (BCB/ROA) LATE IN THE AFTERNOON INTO THIS EVENING WITH
A FEW BECOMING STRONG AFTER 20Z/3P. CONFIDENCE ON TIMING IS MEDIUM
FOR BCB/ROA. ISOLATED TO SCATTERED ACTIVITY EXPECTED OVER THE
PIEDMONT (LYH/DAN) THIS EVENING WITH A POSSIBLE FEW DISCRETE
STORMS BECOMING SEVERE. TIMING AND OCCURRENCE CONFIDENCE IS LOW
ACROSS THE PIEDMONT.

THE COLD FRONT WILL EDGE CLOSER TO THE FORECAST AREA AND SHOULD
BE ON THE DOORSTEP OF BLF/LWB BY 12Z TUESDAY. NUMEROUS SHOWERS ARE
LIKELY TO START AGAIN IN THE WEST THEN BEGINS TO TAPER DURING THE
AFTERNOON AS A SHORT WAVE TRACKS NORTH AND ALLOWS THE COLD FRONT
TO MOVE EAST. THROUGH THE DAY...THE COLD FRONT WILL MOVE EAST AND
TO THE LEE TROUGH IN THE PIEDMONT. A LINE OF SHOWERS AND
THUNDERSTORMS WILL MOVE TO THE BLUE RIDGE (ROA/BCB) BY EARLY
AFTERNOON THEN TO THE PIEDMONT LATE AFTERNOON. CLOUDS AND RAIN MAY
LIMIT STRONG CONVECTION DURING THE DAY. IF THE FRONT IS HUNG UP
OVER THE MOUNTAINS...THE PIEDMONT MAY SEE MORE SUNSHINE AND AN
INCREASE FOR STRONG TO SEVERE THUNDERSTORMS IN THE AFTERNOON AND
EVENING HOURS TUESDAY.

DURING HEAVY SHOWERS...SUB MVFR CEILING AND VISIBILITIES ARE
LIKELY THROUGH THE PERIOD. WITH RAIN AND CLOUDS IN THE
REGION...PATCHY FOG IS POSSIBLE BY SHOULD NOT BE WIDESPREAD AND/OR
DENSE. DRIER AIR ENCOMPASSES THE AREA FOLLOWING THE FRONT TUESDAY
NIGHT. SATURATED GROUND AND DRY CONDITIONS COULD LEAD TO A FEW
HOURS OF DENSE FOG ACROSS THE MOUNTAINS...ESPECIALLY IN THE
VALLEYS WEDNESDAY MORNING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...WP
LONG TERM...CF
AVIATION...RCS
Hazardous weather outlook, Jul 14, 4:42 AM EDT, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 AM EDT MON JUL 14 2014

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-150845-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
442 AM EDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY IN ADVANCE
OF A STRONG COLD FRONT. THE PRIMARY THREAT IS DAMAGING WINDS...MAINLY
THIS AFTERNOON INTO THE EVENING. LOCALLY HEAVY RAIN IS ALSO
LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NCZ004>006-020-VAZ043>047-058-059-150845-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
442 AM EDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY IN ADVANCE
OF A STRONG COLD FRONT. THE PRIMARY THREAT IS DAMAGING WINDS...MAINLY
FROM LATE AFTERNOON INTO THE EVENING. LOCALLY HEAVY RAIN IS ALSO
LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL THUNDERSTORMS ARE EXPECTED ON TUESDAY AS THE FRONT
SWEEPS EAST THROUGH THE AREA. SOME OF THE STRONGER STORMS MAY
PRODUCE STRONG DAMAGING WINDS...AND POSSIBLY EVEN SOME LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 14, 5:52 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 PM EDT MON JUL 14 2014

VAZ046-142215-
APPOMATTOX VA-
552 PM EDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...

* UNTIL 615 PM EDT

* AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR EVERGREEN...MOVING TO THE EAST AT 25
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  EVERGREEN...
  PAMPLIN CITY...
  AND HIXBURG.

LAT...LON 3727 7868 3726 7868 3725 7887 3733 7889
      3739 7863 3733 7862
TIME...MOT...LOC 2151Z 258DEG 20KT 3729 7884

DS
Special weather statement, Jul 14, 6:15 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT MON JUL 14 2014

VAZ009-015-142245-
SMYTH VA-GRAYSON VA-
615 PM EDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  WEST CENTRAL GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 645 PM EDT

* AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR THOMAS BRIDGE...MOVING TO THE EAST AT 25
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SUGAR GROVE...
  TROUTDALE...
  THOMAS BRIDGE...
  AND ADWOLF.

LAT...LON 3669 8164 3681 8163 3684 8134 3662 8134
TIME...MOT...LOC 2212Z 274DEG 22KT 3673 8157

DS
Local storm report, Jul 14, 6:20 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 PM EDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     5 W DILLWYN             37.55N 78.56W
07/14/2014                   BUCKINGHAM         VA   911 CALL CENTER

            SEVERAL TREES DOWN ALONG ROUTE 60 WEST BETWEEN BUCKINGHAM
            AND ROUTE 607.

&&
Special weather statement, Jul 14, 6:24 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
624 PM EDT MON JUL 14 2014

NCZ001-142300-
ASHE NC-
624 PM EDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL ASHE COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 700 PM EDT

* AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BALDWIN...MOVING TO THE NORTHEAST AT 25
  MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  JEFFERSON...
  WAGONER...
  OTHELLO...
  BALDWIN...
  AND WEST JEFFERSON.

LAT...LON 3649 8145 3637 8133 3637 8136 3636 8137
      3629 8158 3637 8166
TIME...MOT...LOC 2221Z 243DEG 20KT 3634 8157

DS
Local storm report, Jul 14, 6:30 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND DMG     4 W DILLWYN             37.55N 78.54W
07/14/2014                   BUCKINGHAM         VA   TRAINED SPOTTER

            TREE DOWN ON TROUBLESOME CREEK ROAD JUST EAST OF
            BUCKINGHAM COURTHOUSE.

&&

JH
Special weather statement, Jul 14, 6:40 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 PM EDT MON JUL 14 2014

VAZ015-016-142315-
GRAYSON VA-CARROLL VA-
640 PM EDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
  CENTRAL CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 715 PM EDT

* AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING ISOLATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
  NEAR GALAX HILLSVILLE AIRPORT TO NEAR BRIDLE CREEK...MOVING TO THE
  NORTHEAST AT 30 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  HILLSVILLE...
  INDEPENDENCE...
  FRIES...
  DUGSPUR...
  AND SYLVATUS.

LAT...LON 3692 8062 3680 8053 3657 8124 3658 8132
      3665 8138
TIME...MOT...LOC 2238Z 240DEG 26KT 3677 8083 3660 8128

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:28 PM EDTSpecial Weather StatementRNKTazewell47 min
Jul 14, 1:36 PM EDTSpecial Weather StatementRNKCity of Martinsville39 min
Jul 14, 1:54 PM EDTSpecial Weather StatementRNKHalifax51 min
Jul 14, 2:06 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford39 min
Jul 14, 2:23 PM EDTSpecial Weather StatementRNKAmherst52 min
Jul 14, 2:45 PM EDTSpecial Weather StatementRNKMontgomery30 min
Jul 14, 3:02 PM EDTSpecial Weather StatementRNKTazewell28 min
Jul 14, 3:05 PM EDTSpecial Weather StatementRNKFloyd25 min
Jul 14, 3:11 PM EDTSpecial Weather StatementRNKCity of Lynchburg34 min
Jul 14, 3:16 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem29 min
Jul 14, 3:26 PM EDTSpecial Weather StatementRNKFloyd34 min
Jul 14, 3:32 PM EDTSpecial Weather StatementRNKTazewell28 min
Jul 14, 3:35 PM EDTSpecial Weather StatementRNKCity of Roanoke25 min
Jul 14, 3:41 PM EDTSpecial Weather StatementRNKAppomattox34 min
Jul 14, 3:43 PM EDTSpecial Weather StatementRNKBotetourt32 min
Jul 14, 3:45 PM EDTSpecial Weather StatementRNKPatrick30 min
Jul 14, 4:03 PM EDTSpecial Weather StatementRNKTazewell27 min
Jul 14, 4:12 PM EDTSpecial Weather StatementRNKBedford33 min
Jul 14, 4:15 PM EDTSpecial Weather StatementRNKBotetourt30 min
Jul 14, 4:17 PM EDTSpecial Weather StatementRNKPatrick28 min
Jul 14, 4:24 PM EDTSpecial Weather StatementRNKAmherst36 min
Jul 14, 4:41 PM EDTSpecial Weather StatementRNKCity of Lynchburg34 min
Jul 14, 4:58 PM EDTSpecial Weather StatementRNKTazewell47 min
Jul 14, 4:59 PM EDTSpecial Weather StatementRNKAmherst31 min
Jul 14, 5:20 PM EDTSpecial Weather StatementRNKAppomattox25 min
Jul 14, 5:32 PM EDTSpecial Weather StatementRNKAmherst13 min
Jul 14, 5:33 PM EDTSpecial Weather StatementRNKCumberland42 min
Jul 14, 5:34 PM EDTSpecial Weather StatementRNKSmyth41 min
Jul 14, 5:43 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham62 min
Jul 14, 5:50 PM EDTSpecial Weather StatementRNKGrayson25 min
Jul 14, 5:52 PM EDTSpecial Weather StatementRNKAppomattox23 min
Jul 14, 6:15 PM EDTSpecial Weather StatementRNKSmyth30 min
Jul 14, 6:40 PM EDTSpecial Weather StatementRNKGrayson35 min
Jul 14, 7:22 PM EDTSpecial Weather StatementRNKPulaski23 min
Jul 14, 7:23 PM EDTSpecial Weather StatementRNKGrayson37 min
Jul 14, 7:27 PM EDTSpecial Weather StatementRNKCharlotte33 min
Jul 14, 7:32 PM EDTSpecial Weather StatementRNKHalifax28 min
Jul 14, 7:40 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford41 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.